Glyxambi
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 969
  • Home
  • Print this page
  • Email this page

   Table of Contents      
BRIEF REPORT
Year : 2005  |  Volume : 53  |  Issue : 4  |  Page : 269-270

Optical coherence tomography in Amikacin-induced macular infarction


Vitreo-Retina Services, Rajendra Prasad Centre for Ophthalmic Sciences, All India Institute of Medical sciences, New Delhi, India

Correspondence Address:
Pradeep Venkatesh
F60, West Ansari Nagar, AIIMS campus, New Delhi–110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0301-4738.18910

Rights and Permissions

How to cite this article:
Venkatesh P, Sony P, Tewari HK, Garg SP. Optical coherence tomography in Amikacin-induced macular infarction. Indian J Ophthalmol 2005;53:269-70

How to cite this URL:
Venkatesh P, Sony P, Tewari HK, Garg SP. Optical coherence tomography in Amikacin-induced macular infarction. Indian J Ophthalmol [serial online] 2005 [cited 2019 Dec 6];53:269-70. Available from: http://www.ijo.in/text.asp?2005/53/4/269/18910

Aminoglycoside-induced retinal infarction following intravitreal injection is widely recognised. [1],[2],[3],[4] To the best of our knowledge, there is no report in the literature mentioning the optical coherence tomography (OCT) findings in a case of amikacin-induced retinal toxicity.


  Case report Top


A fifty-one-year-old man presented to the retina services of our centre with severe visual loss in the right eye. He had undergone phacoemulsification with posterior chamber intraocular lens implantation elsewhere, in the same eye 45 days back. He gained a visual acuity of 6/9 after surgery. Twenty days following surgery, he developed sudden diminution of vision associated with pain, redness and watering. He reported to another hospital where he received intravitreal injection of 1 mg vancomycin, 400 µg of amikacin and 400 µg of dexamethosone. Along with this he also received topical ciprofloxacin 0.3% eye drop, dexamethosone 1% eye drop and homatropine 2% eye drop and systemic antibiotic injection ciprofloxacin 200 mg twice daily, injection gentamycin 8 mg/kg body weight daily and oral prednisolone 1 mg/kg body weight daily for 10 days. Following this treatment the pain, redness and watering subsided. He regained some peripheral field of vision but the central vision remained poor. At the time of presentation, he had a best-corrected visual acuity of finger counting close to face with accurate projection of rays in the right eye. The anterior chamber and the pupillary reactions were normal. A posterior chamber intraocular lens was present in the capsular bag. There was no vitreous haze. The posterior pole showed a normal sized disc with mild temporal pallor. Macular area had a pale oedema, a cherry red spot, retinal haemorrhages and cotton wool spots along inferior vascular arcade [Figure - 1]A. Peripheral retina was normal. Left eye had a best-corrected visual acuity of 6/12, with early immature senile cataract, and a tessellated myopic fundus, and a sharp foveal reflex. The patient was explained the poor visual prognosis, following which he refused to consent for an invasive procedure like fundus fluorescein angiography.

An OCT was performed. The maculae of both the eyes were scanned using a macular thickness map protocol available with OCT3 (model 3000, Humphrey-Zeiss medical system, San Leandro, CA) with A 2.0 version software. The OCT showed an increased macular thickness in the right eye (central foveal thickness 352 mm right eye and 204 mm left eye). There was hyper-reflectivity of the inner retinal layers, corresponding to the area of retinal pallor and oedema. Neurosensory retina was elevated with accumulation of hyper-reflective material under the neurosensory retina. Loss of normal alternate layers of hyper-reflectivity that represent different layers of retina was also seen [Figure - 2]A.

At 4 months follow-up, the visual acuity improved to 6/60 in the right eye, and there was decrease in the macular oedema both clinically [Figure - 1]B and on OCT (221 mm right eye and 200 mm left eye) the ischaemic retina was still hyper-reflective and the alternate layers of hyper-reflectivity that represent different layers of retina were still not evident [Figure - 2]B.


  Discussion Top


Retinal toxicity is a well-documented complication of intravitreal amikacin injection.[1],[2] It usually manifests as retinal and pre-retinal haemorrhages, retinal oedema and macular infarction. [2],[3],[4]Various experimental studies have been preformed in rabbits to study the histopathological findings in such cases.[5],[6] These studies have shown lamellar lysosomal inclusions in the retinal pigment epithelium as the earliest finding.[5] A sub-epithelial accumulation of amorphous and granular material, consistent with the reported morphologic features of hard drusen, and staining positively with periodic acid-Schiff, has also been reported.[6]

The OCT is a non-invasive non-contact technique that enables in vivo retinal tomography with a resolution of 10m[7] which has given a new dimension in the understanding of macular disorders. Ischaemic retina has been shown to have hyperreflectivity on OCT.[8] In addition to this, OCT in present case showed macular oedema, with elevation of neurosensory retina, and accumulation of hyper-reflective material under the neurosensory retina. This proves the utility of OCT in such cases.

 
  References Top

1.
Campochiaro PA, Lim JI. Aminoglycoside toxicity in the treatment of endophthalmitis. The Aminoglycoside Toxicity Study Group. Arch Ophthalmol 1994;112:48-53.   Back to cited text no. 1
[PUBMED]    
2.
Campochiaro PA, Conway BP. Aminoglycoside toxicity-a survey of retinal specialists. Implications for ocular use. Arch Ophthalmol 1991;109:946-50.   Back to cited text no. 2
[PUBMED]    
3.
Seawright AA, Bourke RD, Cooling RJ. Macula toxicity after intravitreal amikacin. Aust NZJ Ophthalmol 1996;24:143-6.   Back to cited text no. 3
    
4.
Kumar A, Dada T. Preretinal haemorrhages: an unusual manifestation of intravitreal amikacin toxicity. Aust NZJ Ophthalmol 1999;27:435-6.   Back to cited text no. 4
    
5.
D'Amico DJ, Caspers-Velu L, Libert J, Shanks E, Schrooyen M, Hanninen LA, et al . Comparative toxicity of intravitreal aminoglycoside antibiotics. Am J Ophthalmol 1985;100:264-75.   Back to cited text no. 5
    
6.
Tabatabay CA, D'Amico DJ, Hanninen LA, Kenyon KR. Experimental drusen formation induced by intravitreal aminoglycoside injection. Arch Ophthalmol 1987;105:826-30.   Back to cited text no. 6
    
7.
Klozman PT, Patkar HM, Schuman JS. Ophthalmic diagnosis using optical coherence tomography. Ophthalmol Clin North Am 1998;11:465-86.  Back to cited text no. 7
    
8.
Gupta V, Gupta A, Dogra MR. Retinal vascular occlusions. In : Gupta V, Gupta A, Dogra MR, editors. Atlas. Optical coherence tomography of macular disorders. New Delhi: Jaypee; 2004. p. 103-5.  Back to cited text no. 8
    


    Figures

  [Figure - 1], [Figure - 2]


This article has been cited by
1 MACULAR INFARCTION SECONDARY TO STAPHYLOCOCCUS EPIDERMIDIS INFECTION :
Nancy Kunjukunju, Christine R Gonzales, William S Rodden
Retinal Cases & Brief Reports. 2012; 6(1): 56
[VIEW] | [DOI]
2 Intravitreal Gentamicin-Induced Macular Infarction: SD-OCT Features
Anita R. Shirodkar, Avinash Pathengay, Harry W. Flynn
Ophthalmic Surgery Lasers and Imaging. 2011;
[VIEW] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Case report
Discussion
References
Article Figures

 Article Access Statistics
    Viewed3796    
    Printed121    
    Emailed1    
    PDF Downloaded233    
    Comments [Add]    
    Cited by others 2    

Recommend this journal